Try it
General Medicine · Nephrology: haemolytic uraemic syndrome
Sample itemA child develops bloody diarrhoea followed after 5 days by pallor, oliguria, haemoglobin 7 g/dL with schistocytes and platelet count of 40,000. What is the diagnosis and key management point?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Shiga-toxin HUS; supportive care and avoid antibiotics
Diarrhoea-associated HUS from Shiga toxin producing E. coli gives the triad of microangiopathic haemolytic anaemia, thrombocytopenia and acute kidney injury. Treatment is supportive with fluids and dialysis if needed, and antibiotics and antimotility drugs may increase toxin release. Coagulation tests are normal, unlike DIC.
Option by option
A. ITP; high-dose steroids
ITP lacks haemolysis and renal failure.
B. DIC; heparin
DIC has prolonged clotting tests and heparin is not indicated.
C. TTP; plasma exchange only
TTP has neurological features and ADAMTS13 deficiency, and diarrhoea-associated HUS in children does not require exchange.
D. Shiga-toxin HUS; supportive care and avoid antibiotics (correct)
Correct. Supportive care and avoiding antibiotics apply.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…